Alert archive / Pennsylvania / Wind Advisories in 2006

Wind Advisory 5, NWS State College, PA

March 14, 2006Cambria County, Clearfield County, Somerset County, Pennsylvania

NWS State College, PA issued this wind advisory at Mar 14, 2006, 10:34 AM EST for Cambria County, Clearfield County, Somerset County, Pennsylvania. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2006, 10:34 AM EST (15:34 UTC)
Expired
Mar 14, 2006, 9:53 PM EST
In force
11 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Clearfield County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 141534
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1034 AM EST TUE MAR 14 2006

...STRONG WIND GUSTS UP TO 50 MPH WILL OCCUR ACROSS THE LAUREL
HIGHLANDS INTO THIS EVENING...


PAZ017-024-033-142345-
/O.NEW.KCTP.WI.Y.0005.060314T1534Z-060315T0300Z/
CLEARFIELD-CAMBRIA-SOMERSET-
1034 AM EST TUE MAR 14 2006

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. 

THE SHARP PRESSURE DIFFERENCE BETWEEN AN AREA OF LOW PRESSURE OVER
SOUTHEASTERN CANADA AND A HIGH PRESSURE CENTER LOCATED ACROSS THE
MID MISSISSIPPI VALLEY WILL LEAD TO GUSTY WEST WINDS THIS
AFTERNOON AND EARLY THIS EVENING.

WEST WINDS WILL GUST FREQUENTLY BETWEEN 45 AND 50 MPH THROUGH
EARLY THIS EVENING...BEFORE DECREASING SLIGHTLY OVERNIGHT.

WIND GUSTS MAY INCREASE TO NEAR 50 MPH ONCE AGAIN DURING THE DAY
WEDNESDAY.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE AND ISOLATED POWER OUTAGES.

$$

LAMBERT/TYBURSKI
1 follow-up statement
000 
WWUS71 KCTP 150253
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
953 PM EST TUE MAR 14 2006

...WIND ADVISORY IS CANCELLED...

.GUSTY WINDS WILL CONTINUE TO SLOWLY DIMINISH OVERNIGHT.

PAZ017-024-033-150400-
/O.CAN.KCTP.WI.Y.0005.000000T0000Z-060315T0300Z/
CLEARFIELD-CAMBRIA-SOMERSET-
953 PM EST TUE MAR 14 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. 

WEST WINDS WILL CONTINUE TO SLOWLY DIMINISH OVERNIGHT. WHILE A FEW
GUSTS TO NEAR 30 MPH ARE STILL POSSIBLE...STRONGER GUSTS OVER
40 MPH ARE NO LONGER EXPECTED.

$$

JUNG/MARTIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Mar 14, 2:58 AM EST, 7 hours 36 minutes earlier.

Area forecast discussion, Mar 14, 2:58 AM EST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 AM EST TUE MAR 14 2006

.SHORT TERM /TODAY THROUGH THURSDAY/...

RADAR LOOP SHOWING BROKEN LINE OF SHWRS ASSOCIATED WITH COLD
FRONT...ENTERING THE SUSQ VALLEY AS OF 3 AM. WIND GUSTS WITH FROPA
HAVE BEEN ARND 30KTS MOST SPOTS. FRONT SHOULD CLEAR OUR EASTERN
ZONES BY DAWN...SO HAVE DROPPED POPS ACROSS SUSQ VALLEY FOR THE
DAYLIGHT HOURS. IR IMAGERY SHOWING DEVELOPING DRY SLOT OVR WESTERN
PA...WHICH SHOULD PRODUCE CLEARING SKIES DOWNWIND OF MTNS LATER THIS
MORNING.

LOOKS LIKE NW MTNS WILL BE ON SOUTHERN FRINGE OF DEEP MOISTURE
ASSOCIATED WITH UPPER LO NEXT 24 HOURS...RESULTING IN A LIGHT
OROGRAPHIC/LAKE ENHANCED SNOW EVENT. HIGH SUN ANGLE AND TEMPS NR 32F
SHOULD PRECLUDE ACCUMS TODAY...BUT EXPECT AN INCH OR TWO OVR NW MTNS
TONIGHT. ELSEWHERE...EXPECT MCLDY AND BLUSTERY CONDITIONS WITH
FALLING TEMPS TODAY.

INVERSIONS LOWER ON WED AS RIDGING WORKS EAST FROM GRT LKS.
HOWEVER...CHILLY NW FLOW SHOULD STILL RESULT IN SCT -SHSN/FLURRIES
DOWNWIND OF LAKES. HAVE LEANED ON THE COLD SIDE OF MOS ACROSS SUSQ
VALLEY WEDNESDAY...WHERE 850 TEMPS ONLY SUPPORT HIGHS IN THE L40S.
CURRENT MODEL DATA SEEMS TO SUGGEST WINDS REMAIN JUST BLW ADVISORY
CRITERIA ON WEDNESDAY...BUT MAY HAVE TO RECONSIDER ON LATER SHIFTS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

LATEST SREF DATA TRACKING WK SFC LOW JUST SOUTH OF PA THURSDAY
NIGHT...WHICH COULD PRODUCE A FEW INCHES OF SNOW OVR PORTIONS OF
CENTRAL PA. SREF QPF DATA CURRENTLY SUPPORTS LIKELY POPS ACROSS
SOUTHERN THIRD OF STATE...AND ONLY A SLGT CHC ALONG THE NY BORDER.

LATEST MREF DATA SHOWING A NEG NAO PATTERN IN THE EXTENDED FCST WITH
ANOMALOUSLY HIGH HEIGHTS OVR GREENLAND...FORCING CHILLY AIR TO
REMAIN ENTRENCHED OVER SE CANADA AND THE NORTHEAST US. AFTER EARLY
SNOW POSSIBLE ON FRIDAY...PATTERN LOOKS DRY AS SFC RIDGE WORKS OVR
THE REGION BY THE WEEKEND. 850 TEMPS IN MED RANGE MODELS SUGGEST
HIGHS REMAIN MOSTLY IN THE 30S THRU THE WEEKEND WITH SOME MODERATION
BY MONDAY.

&&

.AVIATION...

CONDITIONS WILL CONTINUE TO IMPROVE OVER THE NEXT COUPLE OF HOURS AS
LAST OF SHOWER/TSTM ACTIVITY EXITS CENTRAL PA. CIGS SHOULD
RETURN TO VFR LEVELS EVERYWHERE BY 12Z WITH ONLY A FEW LINGERING
AREAS OF LIGHT FOG AFFECTING VSBYS.  AS COLDER AIR MOVES IN LATER
TUESDAY MORNING...STRATOCU CLOUD DECK WILL LOWER BUT SHOULD REMAIN
VFR HEIGHTS MOST AREAS. EXCEPTION WILL BE ALONG NW MTNS AND AT TIMES
INTO LAUREL HIGHLANDS. DEVELOPING WDLY SCT SNOW SHOWERS WILL BRING
VSBY AND CIGS INTO MVFR RANGE AT TIMES THROUGH THE AFTN AND EVENING
HOURS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...GARTNER
Hazardous weather outlook, Mar 14, 4:01 AM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 AM EST TUE MAR 14 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-150915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
401 AM EST TUE MAR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK STORM SYSTEM...PASSING SOUTH OF PENNSYLVANIA THURSDAY
NIGHT...COULD PRODUCE A FEW INCHES OF SNOW ACROSS THE REGION. AT
THIS POINT...THE AREA MOST LIKELY TO RECEIVE A FEW INCHES OF SNOW
IS THE LAUREL HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 14, 6:04 AM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
604 AM EST TUE MAR 14 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-142215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
604 AM EST TUE MAR 14 2006

...PENNSYLVANIA SEVERE WEATHER AWARENESS WEEK...

TODAY IS THE SECOND DAY OF THE PENNSYLVANIA SEVERE WEATHER
AWARENESS WEEK.  THIS WEEK WE WILL COVER VARIOUS TOPICS RELATING
TO SEVERE WEATHER AND WEATHER SAFETY.

OUR TOPIC FOR TODAY IS...SEVERE THUNDERSTORMS.

WE WILL COVER WHAT CLASSIFIES A THUNDERSTORM AS SEVERE...AND
WHAT THE DIFFERENCES ARE BETWEEN A SEVERE THUNDERSTORM WATCH
AND A SEVERE THUNDERSTORM WARNING.  WE WILL ALSO GIVE YOU
INFORMATION ON WHAT TO DO WHEN A WATCH OR WARNING IS ISSUED FOR
YOUR AREA.

WHAT IS A SEVERE THUNDERSTORM?
A SEVERE THUNDERSTORM IS ANY THUNDERSTORM THAT PRODUCES WIND
GUSTS OF 58 MILES AN HOUR OR HIGHER...OR HAIL THREE-QUARTERS OF
AN INCH IN DIAMETER OR LARGER. THOSE HAILSTONES ARE ABOUT THE SIZE
OF A PENNY. SEVERE THUNDERSTORMS ARE OFTEN ACCOMPANIED BY
TORRENTIAL DOWNPOURS...AND FREQUENT CLOUD-TO-GROUND LIGHTNING.
THEY OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. THE VERY STRONG WINDS IN SEVERE THUNDERSTORMS CAN PRODUCE
DAMAGE THAT PEOPLE MISTAKE FOR TORNADO DAMAGE.

WHAT IS A SEVERE THUNDERSTORM WATCH?
A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA.  THE WATCH IS ISSUED TO
ALERT YOU TO THE POSSIBILITY THAT THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL MAY DEVELOP.  A WATCH DOES NOT MEAN SEVERE
WEATHER IS OCCURRING.  THE NATIONAL WEATHER SERVICE WILL ISSUE A
SEVERE THUNDERSTORM WATCH FOR MANY COUNTIES AND FOR SEVERAL HOURS
AT A TIME.

WHAT YOU SHOULD DO WHEN A SEVERE THUNDERSTORM WATCH IS ISSUED...
GO ABOUT YOUR NORMAL ACTIVITIES...BUT WATCH THE SKY AROUND YOU
FOR DEVELOPING STORMS.  PERIODICALLY CHECK NOAA WEATHER RADIO OR
OTHER MEDIA OUTLETS FOR UPDATES AND POSSIBLE WARNINGS.  KNOW
WHICH COUNTY YOU LIVE IN...AND WHICH ONES BORDER YOUR COMMUNITY.
PLAN HOW TO GET TO A SAFE PLACE QUICKLY IF A WARNING IS ISSUED FOR
YOUR AREA...OR IF SEVERE WEATHER IS OBSERVED.

WHAT IS A SEVERE THUNDERSTORM WARNING?
A SEVERE THUNDERSTORM WARNING MEANS A SEVERE THUNDERSTORM IS
GOING TO MOVE THROUGH YOUR COUNTY SOON...SO YOU NEED TO TAKE
QUICK ACTION TO PROTECT YOUR LIFE AND PROPERTY.  SEVERE
THUNDERSTORM WARNINGS ARE ISSUED BY THE NATIONAL WEATHER SERVICE
WHEN DOPPLER WEATHER RADAR HAS DETECTED A SEVERE THUNDERSTORM...OR
WHEN ONE HAS BEEN REPORTED BY SKYWARN WEATHER SPOTTERS.
TYPICALLY...THE WARNING IS ISSUED FOR ONE OR TWO COUNTIES AT A
TIME FOR A PERIOD OF UP TO ONE HOUR.

WHAT YOU SHOULD DO WHEN A SEVERE THUNDERSTORM WARNING IS ISSUED...
IF YOU ARE OUTDOORS...GET INSIDE YOUR HOME...A STRONG BUILDING...
OR IN YOUR CAR.  BOATERS SHOULD HEAD TO SHORE IMMEDIATELY.

WHEN INDOORS...GO TO AN INTERIOR ROOM ON THE LOWEST LEVEL.
STAY AWAY FROM WINDOWS AND DOORS.  DO NOT USE ELECTRICAL APPLIANCES.
ALSO AVOID USING THE TELEPHONE...AS LIGHTNING CAN HARM YOU THROUGH
TELEPHONE LINES.

IF YOU ARE DRIVING...SAFELY PULL OVER TO THE SIDE OF THE ROAD UNTIL
THE STORM PASSES.  HEAVY RAIN WITH ANY THUNDERSTORM CAN FLOOD ROADS
QUICKLY...SO NEVER TRY TO DRIVE THROUGH AN AREA WHERE WATER
COVERS THE ROAD...EVEN IF YOU THINK IT IS SHALLOW.  THIS WATER MAY
SWEEP YOUR VEHICLE AWAY.

FOR ADDITIONAL SEVERE THUNDERSTORM WEATHER SAFETY INFORMATION
CHECK OUT OUR WEB PAGE AT:
WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE

...WEATHER SAFETY TOPICS FOR THE REST OF THE WEEK...
WEDNESDAY...FLASH FLOOD SAFETY.
THURSDAY...RIVER FLOOD SAFETY.
FRIDAY...SKYWARN SEVERE WEATHER SPOTTERS.

NOW IS THE TIME TO PREPARE FOR THIS YEARS SEVERE WEATHER SEASON.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:00 PM ESTSevere Thunderstorm WarningCTPDauphin, Northumberland, Union25 days

Nearby

Wind Advisories in Pennsylvania, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.